Hail, De Kalb
- When
- March 6, 10:55 PM CST
- Where
- De Kalb County, Stewartsville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.750, -94.500
A cluster of severe thunderstorms, moved northeast across north central Missouri, the late evening and overnight hours, of March 6th through 7th, 2009. There were several reports of hail, up to one inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A cluster of severe thunderstorms, moved northeast across north central Missouri, the late evening and overnight hours, of March 6th through 7th, 2009. There were several reports of hail, up to one inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 6, 10:23 PM CST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1023 PM CST FRI MAR 6 2009 .DISCUSSION... COUPLE OF SMALL CLUSTERS OF CONVECTION TIED TO A POCKET OF MID LEVEL MOISTURE THAT POOLED AROUND THE 750MB LEVEL WILL ZIP NORTHEAST THROUGH NORTHWEST INTO NORTH CENTRAL MO THIS EVENING. 00Z NAM/RUC ALSO SUGGEST CONVECTION WILL INCREASE OVER THE NORTHWEST CORNER OF MO BY MIDNIGHT. 00Z NAM ALSO SHIFTED THE BEST ISENTROPIC LIFT NORTHWARD INTO SOUTHEAST NE AND SOUTHERN IA OVERNIGHT AS THE SURFACE WARM FRONT BEINGS TO LIFT NORTHWARD. AFTER SEEING SURFACE WINDS ATTAIN A BIT OF A SOUTHERLY COMPONENT ACROSS WEST CENTRAL MO AM INCLINED TO BUY INTO THE WARM FRONT ENDING UP NORTH OF THE KC METRO BY DAYBREAK. SO RAISED OVERNIGHT LOWS SOUTH OF THE MO RIVER AND ALSO TRIMMED BACK THE SOUTHERN EDGE OF CHC POPS AND FOCUSED RAIN ACROSS THE NORTHERN TOW TIER OF COUNTIES. 19 && .PREV DISCUSSION... /400 PM CST FRI MAR 6 2009/ RAPID ENHANCEMENT OF CIRRUS/ACCAS FROM THE MEXICAN PLATEAU THROUGH THE CNTRL PLAINS PER VISIBLE SATELLITE IMAGERY THIS AFTERNOON IS CLEAR SIGN OF HEIGHTS FALLS AND JET ENERGY BEGINNING TO EJECT FROM A DEEPENING WAVE OVER THE FOUR CORNERS REGION. THIS IS JUST A PRECURSOR OF THINGS TO COME OVER THE NEXT 48 HOURS WITH INCREASING DYNAMIC LIFT ACTING UPON TIGHTENING BAROCLINICITY THROUGH THE LOWER MISSOURI RIVER VALLEY. IN FACT ALREADY...PROFILER PLOTS SHOW BACKING AND STRENGTHENING MIDLEVEL WINDS CROSSING THE HIGH PLAINS...WHILE SFC-H8 WINDS HAVE VEERED TO A SSWLY DIRECTION IN THE FORMATIVE STAGES OF A VERY INFLUENTIAL LLJ FOR THE EVENING AND OVERNIGHT HOURS. ANALYSIS OF FORECAST 295K-305K ISENTROPIC SURFACES ESSENTIALLY TELLS THE WHOLE STORY...WITH EXTREME PACKING OF PRESSURE SURFACES JUXTAPOSED ON THE NOSE OF A 40KT-50KT LLJ WILL LEAD TO INTENSE LIFT AND RAPID ELEVATED CONVECTIVE DEVELOPMENT ACROSS CNTRL/NRN KANSAS AROUND OR JUST AFTER MIDNIGHT. STEEP H7-H5 LAPSE RATES IN EXCESS OF 7 C/KM ARE ALREADY IN PLACE (FURTHER EVIDENCED BY THE WELL DEVELOPED ACCAS FIELD THIS AFTERNOON)...AND THUNDERSTORM DEVELOPMENT ABOVE THE LOW LEVEL INVERSION MAY BE QUITE EXPLOSIVE TONIGHT WITH MODELS CONSISTENTLY INDICATING MUCAPES AOA 1000 J/KG. THIS ELEVATED INSTABILITY COINCIDENT WITH THE AFOREMENTIONED ISENTROPIC LIFT AND CLOUD BEARING 2-7KM BULK SHEAR RANGING FROM 30KT-50KT APPEARS EASILY SUFFICIENT TO SUPPORT HAIL PRODUCING STORMS ACROSS THE NRN THIRD OF THE FORECAST AREA. LATEST MODEL FORECASTS SHOW THE EDGE OF THE DEEPER INHIBITING CAPPING INVERSION AND BEGINNING OF THE ISENTROPIC SLOPE SOMEWHAT FURTHER SOUTH THAN PREVIOUS FORECASTS...SO HAVE PUSHED BETTER MENTION OF THUNDER CHANCES SOUTH...TO NORTH OF A KANSAS CITY TO MACON LINE (SEE SPC SWODY1 FOR MORE DETAILS). FURTHER CONCERNS ARISE TONIGHT REGARDING HEAVY RAIN POTENTIAL...AS LLJ WINDS VEER AND BECOME PARALLEL WITH MEAN ATMOSPHERIC WIND VECTORS...SUCH THAT CORFIDI VECTORS BECOME MUCH SMALLER IN MAGNITUDE AND BECOME FAR LESS PERPENDICULAR WITH THE ISENTROPIC SURFACES. WITH CONVECTION POSSIBLY REINFORCING THE STEEPNESS OF THE ISENTROPIC SURFACES AND CORRELATED LIFT...THIS MIGHT SUGGEST THE PREFERENCE TOWARDS BACKBUILDING STORMS AND TRAINING PRECIPITATION ECHOES IN SOME NARROW CORRIDOR. HAVE HELD OFF ON ANY WATCH MENTION FOR THE TIME BEING...AS THERE IS ENOUGH UNCERTAINTY REGARDING THE AMOUNT OF RAINFALL SUFFICIENT TO FORCE FLOODING...AS WELL AS POSSIBILITY OF CONVECTION MOVING NORTH OF THE FORECAST AREA BEFORE DUMPING EXCESSIVE RAINFALL. CONVECTIVE AND SEVERE POTENTIAL SATURDAY AFTERNOON AND EVENING WILL BE HIGHLY DEPENDENT UPON ANY AMOUNT OF SFC HEATING...AS MODELS HAVE SLOWED THE FRONTAL PROGRESSION UNTIL LATE NIGHT SATURDAY...AND A WELL DEFINED FOCUSING MECHANISM APPEARS TO BE LACKING. FORECAST SOUNDINGS INDICATE A VERY EXTENSIVE MIDLEVEL CLOUD DECK DURING THE DAYLIGHT HOURS...AND HAVE SERIOUS RESERVATIONS WHETHER ANY MEASURE OF INSTABILITY CAN BE ACHIEVED. HAVE KEPT CHANCE/LIKELY POP MENTION THROUGH THE DAYLIGHT HOURS...THOUGH THESE POPS MAY NEED TO BE REDUCED WHERE THE COMBINATION OF LOW LEVEL CAPPING AND MIDLEVEL SATURATION PRECLUDE PRECIPITATIVE PROCESSES. MAIN CONVECTIVE SHOW SATURDAY WILL LIKELY BE DELAYED UNTIL THE LATE EVENING/OVERNIGHT HOURS IN ASSOCIATION WITH A STRONG COLD FRONT AND A NEGATIVELY TILTED SHORTWAVE PROPAGATING FROM NRN KANSAS TO CNTRL IOWA. SOME CONCERN THAT VEERING LOW LEVEL WINDS AND DRYSLOT ALOFT WILL SCOUR MOISTURE FROM THE WARM SECTOR BEFORE CAA ALOFT DESTABILIZES THE COLUMN. ANY CONVECTION THAT CAN DEVELOP WOULD LIKELY OBTAIN A LINEAR ORIENTATION...AND WIND FIELDS AND INTRUSION OF DRY AIR ALOFT WOULD SUPPORT THE CHANCE FOR DAMAGING WINDS. OTHERWISE...WITH FROPA SUNDAY...DRY DOWNSLOPING GUSTY WESTERLY WINDS WILL LIMIT CAA EFFECTS. FAVORABLY DEEP MIXING OF WLY LOW LEVEL WINDS COULD PRODUCE ADVISORY TYPE WINDS FOR A PERIOD SUNDAY AFTERNOON...AND WILL NEED TO WATCH FOR SFC PRESSURE FALL MAGNITUDES EAST OF THE CWA SUNDAY AFTERNOON. 21 MEDIUM RANGE (MONDAY-FRIDAY) MAIN CHALLENGE IN THE EXTENDED RANGE IS TIMING OF VARIOUS OF FRONTS AND THE PRECIPITATION CHANCES AND TEMPERATURE CHANGES ASSOCIATED WITH THEM. MONDAY - TUESDAY: A WARM FRONT IS EXPECTED TO LIFT NORTHWARD THROUGH THE AREA DURING THE DAY INCREASING MOISTURE AND INSTABILITY. THERE IS ALSO DECENT ISENTROPIC LIFT...AROUND THE 300K SURFACE...IN ASSOCIATION WITH THIS FRONT/MOISTURE TRANSPORT. THINKING THAT A FEW SHOWERS AND/OR THUNDERSTORMS ARE POSSIBLE AS THE FRONT LIFTS THROUGH AS A RESULT. INSTABILITY AND SHEAR COMBINATIONS WOULD YIELD A FEW STRONG STORMS BUT UNCERTAINTY IN THIS IS STILL SOMEWHAT HIGH SO FOR NOW JUST MENTIONED SLIGHT CHANCE POPS. TEMPERATURES ARE TRICKY AT BEST MONDAY WITH QUITE A RANGE IN HIGH TEMPS POSSIBLE. IT SEEMS MOST LIKELY THAT THE WARMEST TEMPERATURES WILL OCCUR IN SOUTHERN SECTIONS OF THE FORECAST AREA...WHERE HIGHS COULD TOP OUT IN THE UPPER 60S TO LOW 70S. MODELS WANT TO SPEED UP THE SYSTEM MONDAY NIGHT AND TUESDAY WITH BOTH THE ECMWF AND THE GFS SHOWING A DRY SLOT MOVING OVER THE AREA. CUT POPS BACK SOMEWHAT...ESPECIALLY ALONG OUR WESTERN COUNTIES...BUT COULD EASILY SEE CHANCES REDUCED FURTHER AS CONFIDENCE IN THE SYSTEM SETUP INCREASES. LOW TEMPERATURES ARE EXPECTED TO BE RELATIVELY WARM...CLOSE TO OUR NORMAL HIGH TEMPERATURES... AS SOUTHERLY FLOW PERSISTS. WITH THE FASTER PROGRESSION OF THE COLD FRONT...HIGH TEMPERATURES WILL ONCE AGAIN BE A CHALLENGE. HIGHS WILL LIKELY BE REACHED EARLY IN THE DAY THROUGH NORTHWEST SECTIONS AND COOL OFF THERE AFTER WHILE THE SOUTHEASTERN HALF OF THE CWA MAY SEE TEMPERATURES WARM INTO THE 60S AHEAD OF THE FRONT. THERE IS A CHANCE FOR THUNDERSTORMS ALONG THE FRONT AS IT SURGES THROUGH THE FORECAST AREA BUT THE TIMING FOR MAX HEATING AND INSTABILITY PUTS THE BEST CHANCES ACROSS OUR EASTERN ZONES SO THE METRO MAY STAY DRY. WEDNESDAY - THURSDAY: COOLER WEATHER IS EXPECTED BEHIND THE FRONT FOR WEDNESDAY WITH HIGH TEMPERATURES 5 TO 10 DEGREES BELOW NORMAL AND ONLY SLIGHT MODERATION BY THURSDAY. A STRONG HIGH PRESSURE CENTER SETTLES OVER THE UPPER MIDWEST WHILE TO OUR SOUTH A BIT OF COUPLED JET STRUCTURE DEVELOPS. THIS WILL ENHANCE THE UPPER LEVEL DIFFLUENCE OVER OKLAHOMA...ARKANSAS AND SOUTHERN MISSOURI YIELDING SOME CHANCES FOR PRECIPITATION IN THOSE AREAS. KEPT OUR SOUTHERN COUNTIES DRY FOR WEDNESDAY AND THURSDAY THINKING THE 1040MB HIGH PRESSURE WOULD WIN OUT. CDB && .AVIATION... FOR THE 00Z TAF...TRICKY FORECAST AS A DEVELOPING WARM FRONT WILL VACILLATE BETWEEN KSTJ AND KMCI TONIGHT AND THEN SINK SOUTHWARD ON SATURDAY. VFR CONDITIONS WITH EXTENSIVE MID AND HIGH LEVEL CLOUD COVER THROUGH THIS EVENING. INCREASING ELEVATED INSTABILITY WILL LIKELY LEAD TO SCATTERED CONVECTION ACROSS NORTHWEST MO LATE TONIGHT. HAVE MORE CONFIDENCE THAT CONVECTION WILL AFFECT KSTJ TONIGHT RATHER THAN KMCI/KMKC. HOWEVER...TIMING WILL BE AN ISSUE AT KSTJ. WITH SUCH AN EXTENSIVE AREA OF ELEVATED INSTABILITY AND ISENTROPIC LIFT SCATTERED SHOWERS COULD MOVE INTO NORTHWEST MO ANY TIME AFTER 10 PM. CONFIDENCE TOO LOW AT THIS TIME TO MENTION ANY CONVECTION AT EITHER KANSAS CITY TERMINAL SO WILL INSERT CB TO NOTE SCATTERED ELEVATED CONVECTION WILL BE NEARBY. NORTHWEST MO CONVECTION WILL REINFORCE THE EAST-WEST FRONTAL BOUNDARY AND LOCATIONS NORTH OF THIS FRONT WILL LIKELY SEE MVFR CEILINGS AFTER MIDNIGHT AND EVENTUALLY MVFR FOG...AND THIS WOULD INCLUDE KSTJ. FEEL BETTER THREAT FOR PRECIPITATION AT KMCI AND KMKC WILL BE IN THE AFTERNOON WHEN SCATTERED CONVECTION MAY FORM ALONG THE FRONT AS IT SAGS SOUTHEAST. 19 && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1257 PM CST FRI MAR 6 2009 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071900- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 1257 PM CST FRI MAR 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL AND NORTHERN KANSAS AFTER MIDNIGHT...AND MOVE INTO NORTHEAST KANSAS AND NORTHERN MISSOURI DURING THE OVERNIGHT HOURS. GIVEN THE AMOUNT OF INSTABILITY AND SHEAR PRESENT...A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...PRIMARILY ALONG AND NORTH OF A KANSAS CITY TO MACON LINE. LARGE HAIL WILL BE THE GREATEST THREAT WITH THESE ELEVATED THUNDERSTORMS...AS THEY MOVE TOWARDS THE IOWA BORDER THROUGH SATURDAY MORNING. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THUNDERSTORMS THAT MOVE OVER THE SAME LOCATIONS...ESPECIALLY FOR COMMUNITIES NEAR THE IOWA BORDER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL LIKELY BE ONGOING ACROSS FAR NORTHERN AND NORTHEAST MISSOURI SATURDAY MORNING...WITH THE THREAT FOR ISOLATED SEVERE HAIL. HOWEVER...THIS THUNDERSTORM ACTIVITY WILL QUICKLY MOVE NORTHEAST OF THE OUTLOOK AREA BY THE MID MORNING HOURS. ADDITIONAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE BOTH LATE SATURDAY AFTERNOON...AND LATE SATURDAY EVENING THROUGH SUNDAY MORNING...IN ASSOCIATION WITH A STRONG UPPER LEVEL DISTURBANCE MOVING TOWARDS THE REGION. EXTENSIVE CLOUD COVER SATURDAY AFTERNOON MAY LIMIT POTENTIAL INSTABILITY...AND THUS ANY SEVERE POTENTIAL DURING THE DAYLIGHT HOURS. SHOULD MORE SURFACE HEATING OCCUR THAN IS CURRENTLY ANTICIPATED...A FEW SEVERE STORMS MAY BE POSSIBLE WITH MARGINALLY SEVERE HAIL AND DAMAGING WINDS...PRIMARILY ALONG AND SOUTH OF THE MISSOURI RIVER. BETTER CHANCES FOR SEVERE WEATHER WILL ARRIVE LATE SATURDAY EVENING THROUGH LATE SATURDAY NIGHT ALONG AND AHEAD OF A STRONG COLD FRONT RAPIDLY PUSHING THROUGH THE OUTLOOK AREA. THE PRIMARY THREAT WITH THIS ROUND OF STORMS WOULD LIKELY BE DAMAGING WINDS ALONG A POSSIBLE SQUALL LINE...THOUGH MARGINALLY SEVERE HAIL WOULD ALSO BE POSSIBLE. WITH NUMEROUS ROUNDS OF SHOWERS AND THUNDERSTORMS EXPECTED...LOCALIZED RIVER AND RURAL AREAL FLOODING MAY BE EXPECTED. SMALLER RIVER BASINS ACROSS THE NORTHERN THIRD OF THE OUTLOOK AREA WILL BE THE MOST SUSCEPTIBLE TO FLOODING CONCERNS THROUGH SUNDAY MORNING. THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY NIGHT THROUGH TUESDAY. WHILE THE THREAT FOR WIDESPREAD ORGANIZED SEVERE WEATHER IS LOW...A FEW STORMS COULD POSSIBLY REACH SEVERE LIMITS DURING THE DAY ON TUESDAY ACROSS THE FAR EASTERN COUNTIES OF THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE TONIGHT THROUGH SATURDAY MORNING NORTH OF A LINE FROM KANSAS CITY TO MACON. SPOTTER ACTIVATION MAY ALSO BE NEEDED IN SOME LOCATIONS SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT. 21
The Pleasant Hill radar (KEAX), 106 km away, was scanning. The volume nearest the first event began at 04:56 UTC.
9 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157922, 157910, 157912, 157913, 157914, 157916, 157917, 157918, 157919.